Michigan, 2006

Damaging Winds in Michigan, July 30, 2006

July 30, 2006 · NWS GRR · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 30, 6:48 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 30, 6:48 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
748 AM EDT SUN JUL 30 2006

.UPDATED...

THE CONVECTIVE COMPLEX OVER WI HAS CREATED AN MCV AND THAT WILL MOVE
SOUTHEAST OVER SOUTHWEST LOWER MICHIGAN BY LATE MORNING TOUCHING OFF
THUNDERSTORMS ON THE LAKE BREEZE BOUNDARY. THOSE STORMS WILL THEN
MOVE SOUTHEAST ACROSS THE REST OF THE CWA DURING THE AFTERNOON.
AS A RESULT...I UPDATED THE ZONE FORECAST TO ALLOW THE THUNDERSTORMS
CROSS THE ENTIRE CWA.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WDM
Hazardous weather outlook, Jul 30, 10:25 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1125 AM EDT SUN JUL 30 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-311000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1125 AM EDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE EXPECTED TODAY. A LINE OF STRONG TO
SEVERE STORMS MOVING SOUTHEAST ACROSS LAKE MICHIGAN WILL BE
CAPABLE OF PRODUCING WIND GUSTS OVER 60 MPH...BRIEF HEAVY RAIN...
AND FREQUENT DEADLY LIGHTNING OVER THE LAKE AND OVER MUCH OF
SOUTHWEST MICHIGAN. AFTER THE STORMS MOVE ONSHORE...THERE WILL BE
AN ENHANCED RIP CURRENT THREAT AT THE AREA BEACHES THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
BOTH MONDAY AND TUESDAY AFTERNOON TEMPERATURES SHOULD REACH THE
MID TO UPPER 90S INLAND OF LAKE MICHIGAN. DEW POINTS SHOULD REMAIN
IN THE LOWER TO MID 70S DURING THAT TIME. THIS COMBINATION OF HEAT
AND HUMIDITY WOULD RESULT IN HEAT INDICES NEAR 105 DEGREES FOR
SEVERAL HOURS BOTH AFTERNOONS. A HEAT ADVISORY MAY BE NEEDED FOR
MONDAY AND TUESDAY AFTERNOONS.

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT INTO EARLY
THURSDAY MORNING. THE GREATEST RISK OF ORGANIZED STRONG TO SEVERE
STORM WILL BE AHEAD OF A CANADIAN COLD FRONT THAT WILL COOL THINGS
OF SIGNIFICANTLY BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TODAY AND WILL BE POSSIBLE AGAIN
WEDNESDAY AFTERNOON AND EVENING.

WDM TJT

In the hours before

Local storm report, Jul 30, 10:39 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1139 AM EDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     MARINE TSTM WIND 8 NW LUDINGTON          44.04N 86.56W
07/30/2006  M45.00 MPH       LMZ849             MI   OFFICIAL NWS OBS

            MEASURED AT BIG SABLE POINT

&&

NJJ
Special weather statement, Jul 30, 10:41 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1141 AM EDT SUN JUL 30 2006

MIZ044-045-050-051-056-057-064-301615-
ALLEGAN-KENT-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OTTAWA-
1141 AM EDT SUN JUL 30 2006

...SPECIAL WEATHER STATEMENT...

AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BIG RAPIDS TO
SAUGATUCK...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

THE STORMS WILL REACH HOWARD CITY AT 1150 AM...GRAND RAPIDS 1215
PM...AND ALLEGAN AT 1230 PM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES...AND MOVE INDOORS
IF POSSIBLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.

HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED.

OSTUNO

The radar

The Grand Rapids radar (KGRR), 25 km away, was scanning. The volume nearest the first event began at 15:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
July 30, 10:55 AM EST to 11:00 AM EST
Where
Kent County, Rockford
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
43.117, -85.567

Thunderstorm Wind, Montcalm

When
July 30, 11:20 AM EST
Where
Montcalm County, Stanton
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
43.300, -85.083

Numerous trees were blown down in Stanton and a roof was blown off of an old barn.

Thunderstorm Wind, Ionia

When
July 30, 11:30 AM EST to 11:45 AM EST
Where
Ionia County, Saranac
Measured
53 kt (61 mph) estimated gust
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
42.933, -85.217

Trees were blown down in Saranac and Muir.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523654, 5523655, 5523656.